Cancer Home > Constipation With Chemotherapy
If you are taking certain chemotherapy medications (among other drugs), constipation can potentially occur. However, there are some things that you can try in order to prevent constipation. Some suggestions include drinking plenty of fluids, increasing the fiber in your diet, and getting some exercise every day. If you are experiencing constipation with chemotherapy and you have not had a bowel movement for more than a day or two, talk with your healthcare provider.
An Overview of Constipation During ChemotherapySome chemotherapy medications, pain medicines, and other medicines can cause constipation. It can also occur if you are less active or if your diet lacks enough fluid or fiber. If you have not had a bowel movement for more than a day or two, call your healthcare provider. He or she may suggest taking a laxative or stool softener. Do not take a laxative or stool softener without first checking with your healthcare provider, especially if your white blood cell count or platelets are low.
Suggestions for Constipation During ChemotherapyBelow are some suggestions for dealing with constipation during chemotherapy:
- Drink plenty of fluids to help loosen the bowels. If you do not have mouth sores, try warm and hot fluids (including water), which work especially well.
- Check with your healthcare provider to see if you can increase the fiber in your diet (a high-fiber diet is not recommended for certain kinds of cancer). High-fiber foods can include bran, whole-wheat breads and cereals, raw or cooked vegetables, fresh and dried fruit, nuts, and popcorn.
- Get some exercise every day. You may want to try going for a walk each day, or maybe trying a more structured exercise program. Talk with your healthcare provider about the amount and type of exercise that is right for you.
(Click Constipation Relief for more information on how to treat constipation.)